Erythema multiforme as a rare skin manifestation during pembrolizumab treatment: a case report and literature review.
G Silvi, E Rosi, I Scandagli et al.
✦ AI-curated · Sources linked
Case in brief
A 77-year-old man with recurrent oral squamous cell carcinoma developed a widespread rash after his third pembrolizumab dose. Erythematous papules and plaques evolved into targetoid lesions; there was no mucosal involvement or systemic illness. The eruption was diagnosed as erythema multiforme and resolved with tapering-dose prednisolone, without stopping pembrolizumab.
What made this case unusual
The eruption developed during pembrolizumab treatment and resolved with corticosteroids while pembrolizumab was continued.
Diagnostic / clinical pearl
Targetoid lesions during pembrolizumab therapy should prompt consideration of erythema multiforme, while assessing for mucosal or systemic features that may suggest more severe conditions such as Stevens-Johnson syndrome or toxic epidermal necrolysis.
Why it matters
Distinguishing erythema multiforme from severe cutaneous reactions can inform collaborative decisions about managing the rash and whether to continue cancer therapy.